Washington, 2016Winter Weather in Washington, January 3 to 4, 2016
January 3 to 4, 2016 · NWS PQR · 3 events in 3 counties and zones
East winds through the Columbia River Gorge maintained below freezing surface temperatures for the Columbia Gorge, and areas of Clark County as a couple of precipitating events moved over the area Jan 3 and Jan 4. This resulted transportation challenges and school closures.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
East winds through the Columbia River Gorge maintained below freezing surface temperatures for the Columbia Gorge, and areas of Clark County as a couple of precipitating events moved over the area Jan 3 and Jan 4. This resulted transportation challenges and school closures. There were a lot of car accidents and minor injuries from slips and falls on the ice.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 3, 3:39 AM PST, 3 hours 21 minutes earlier.
Area forecast discussion, Jan 3, 3:39 AM PST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
339 AM PST SUN JAN 3 2016
.SYNOPSIS...WITH COLD AIR ENTRENCHED OVER THE INTERIOR PACIFIC
NORTHWEST...A SERIES OF WEAK LOW PRESSURE SYSTEMS APPROACHING FROM
THE SOUTH WILL PRODUCE A MIX OF FREEZING RAIN AND SNOW FOR MUCH OF
THE AREA THROUGH MONDAY MORNING. COLD AIR WILL SLOWLY
MODERATE...ENDING THE THREAT OF WINTRY PRECIPITATION FOR ALL BUT THE
CASCADES AND AREAS NEAR THE COLUMBIA GORGE TUESDAY. ADDITIONAL WEAK
WEATHER SYSTEMS WILL BRING LIGHT PRECIPITATION AT TIMES THROUGH THE
END OF THE UPCOMING WEEK.
&&
.SHORT TERM...LOW ELEVATION WINTER WEATHER IS LOOKING VERY PROMISING
TODAY AS WIDESPREAD SUB FREEZING TEMPERATURES CONTINUES AS A BAND OF
PRECIPITATION APPROACHES FROM THE SOUTH. PORTIONS OF SW OREGON HAVE
ALREADY SEEN BRIEF SNOW OR FREEZING RAIN OVERNIGHT WHICH HAS BOOSTED
THE FORECAST CONFIDENCE FOR LOW ELEVATION SNOW FOR NW OREGON THIS
MORNING AND FOR SW WASHINGTON THIS AFTERNOON.
MOISTURE FROM A FRONT OFF OF CALIFORNIA IS BEING ENTRAINED AROUND A
LOW OVER WASHINGTON STATE...CREATING A BAROCLINIC BOUNDARY THAT WILL
PRODUCE THE INITIAL BAND OF WINTRY PRECIPITATION. CLOUDS ARE
BEGINNING TO STREAM OVER LANE COUNTY EARLY THIS MORNING. RADAR IS
SHOWING LIGHT REFLECTIVITIES ACROSS SOUTHERN LANE COUNTY AHEAD OF THE
MAIN BAROCLINIC BAND...AND WE HAVE RECEIVED ONE REPORT FROM A NWS
SPOTTER OF FREEZING RAIN WITH ACCUMULATING ICE. WEATHER STATIONS AND
WEB CAMS ARE ALSO SHOWING SOME LIGHT SNOW ON THE ROADS NEAR CORVALLIS
AND EUGENE.
ALTHOUGH THE PRECIPITATION MAY INITIALLY FALL AS FREEZING RAIN...THINK
EVAPORATIVE COOLING DUE TO THE PRECEDING DRY LOWER LEVELS MAY RESULT IN
THE PRECIPITATION TYPE TURNING TO SNOW OR SLEET WHEN THE MAIN
PRECIPITATION BAND MOVES IN IN A FEW HOURS. SOME UNCERTAINTY LIES IN
THE TIMING OF WHEN THIS WILL OCCUR...BUT CURRENTLY THINK THE MAIN
PRECIPITATION BAND WILL REACH EUGENE BY 7 AM...SALEM BY 10 AM AND
PORTLAND AROUND NOON. THE PRECIPITATION TYPE SHOULD THEN CHANGE BACK
TO FREEZING RAIN...AND EVENTUALLY RAIN.
CLOUD COVER AND NO STRONG SOUTHERLY WINDS AT THE SURFACE WILL MAKE IT
DIFFICULT FOR THE TEMPERATURES TO RISE MUCH ABOVE FREEZING
TODAY...AND MIXED WINTRY PRECIPITATION MAY CONTINUE THROUGH MONDAY
MORNING. HAVE EXTENDED AND EXPANDED THE WINTER WEATHER ADVISORY TO
ACCOUNT FOR THIS.
EAST WINDS WILL CONTINUE THROUGH THE GORGE AND WILL PERSIST FOR THE
NEXT COUPLE OF DAYS. THE WINDS WILL GRADUALLY WEAKEN THIS
MORNING...BUT A 4 TO 6 MB DALLES TO TROUTDALE PRESSURE GRADIENT WILL
CONTINUE THROUGH AT LEAST TUESDAY. THIS WILL KEEP COLD AIR TRAPPED
NEAR THE SURFACE FOR THE COLUMBIA RIVER GORGE AND HOOD RIVER AREAS AS
THE NEXT SYSTEMS MOVE THROUGH. THERE SHOULD BE A BRIEF BREAK IN
PRECIPITATION LATE MONDAY MORNING BEFORE THE NEXT LOW BRINGS ANOTHER
ROUND OF PRECIPITATION MONDAY AFTERNOON THROUGH TUESDAY AFTERNOON. TJ
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...TUESDAY NIGHT
THROUGH SATURDAY...UPPER-LEVEL TROUGH OVER THE EASTERN PACIFIC KEEPS
PRECIPITATION IN THE FORECAST THROUGH MIDWEEK. SURFACE LOW SLIDING UP
THE COAST BRINGS GUSTY SOUTHERLY WINDS TO AT LEAST THE COAST TUESDAY
NIGHT...WITH BREEZY CONDITIONS POSSIBLE INLAND AS WELL IF THE MODELS
ARE CORRECT WITH THE TRACK OF THE LOW. THIS SYSTEM WILL BRING MORE
LIGHT RAIN AND SNOW TO OUR AREA THROUGH AT LEAST WEDNESDAY. MODELS
DIVERGE SIGNIFICANTLY ON THE FORECAST LATER NEXT WEEK...BUT THE
GENERAL TREND IS TO DRY OUT LATE THURSDAY INTO FRIDAY AS SHORTWAVE
RIDGING BUILDS IN. MODELS ARE ALL OVER THE PLACE ON SATURDAY...SO
LEANED A BIT TOWARDS CLIMATOLOGY AND PUT CHANCE POPS IN THE FORECAST.
THE GFS DOES BRING ANOTHER SYSTEM IN ON SATURDAY...BUT THE ECMWF HAS
IT DROPPING DOWN INTO CALIFORNIA
WHICH MAKES MORE SENSE WITH THE STORM TRACK SET UP DOWN IN THAT AREA.
-MCCOY
&&
.AVIATION...VFR CONDITIONS CONTINUE ACROSS MOST OF THE AREA THIS
MORNING. GUSTY EAST WINDS NEAR THE COLUMBIA RIVER GORGE...WITH
GUSTS TO 40 KT...WILL PERSIST INTO SUNDAY MORNING. SOME MOUNTAIN
OBSCURATIONS POSSIBLE NEAR THE CASCADE CREST DUE TO LOW CLOUDS
OVER THE COLUMBIA BASIN. EXPECT INCREASING MID AND HIGH CLOUDS
FROM S TO N AHEAD OF THE ADVANCING DISTURBANCE. LEADING MOISTURE
WILL BRING INITIAL BURST OF -SN/-FZRA TO LANE COUNTY BY 11Z...AND
EXTENDING N UP THE VALLEY IN THE SUBSEQUENT HOURS. THIS LINE MAY
BRING TEMPORARILY LOWER VSBYS AS WELL AS LOWER VFR CIGS. THEN
EXPECT A BREAK IN BETWEEN THE NEXT BATCH OF MOISTURE...WITH
LOWERING MVFR CIGS BY 15Z FOR KEUG ALONG WITH MIX OF FROZEN
PRECIPITATION. THIS WILL ALSO SPREAD NORTH...REACHING THE METRO
PORTLAND TERMINALS BY 20Z. PRECIPITATION TYPE FORECAST REMAINS
LOWER CONFIDENCE...WITH PERIOD OF RAIN OR A MIX OF RA/FZRA
POSSIBLE IN THE LATE AFTERNOON...BEFORE PERHAPS TURNING BACK TO
PREDOMINATELY FZRA AFT 00Z.
KPDX AND APPROACHES...VFR THROUGH EARLY THIS MORNING UNDER CLEAR
SKIES WITH GUSTY EAST WINDS...GUSTING TO 30 KT. EAST WINDS WILL BE
STRONGEST NEAR THE COLUMBIA RIVER GORGE THROUGH SUNDAY MORNING.
EXPECT LEADING PRECIPITATION AND INCREASING MID/HIGH CLOUDS AS
EARLY AS 12-13Z. INITIAL PRECIPITATION LIKELY SNOW AND ON THE
LIGHTER SIDE. AFTER A SHORT BREAK...STEADIER AND MORE ABUNDANT
PRECIPITATION LIKELY ARRIVES AROUND 18Z-20Z AND CONTINUES THROUGH
EVENING HOURS. PRECIPITATION TYPE REMAINS QUITE UNCERTAIN...BUT
EXPECT -SN INITIALLY...WITH A MIX OF SN/FZRA/IP DURING THE
AFTERNOON/EARLY EVENING HOURS. CULLEN
&&
.MARINE...WINDS WILL CONTINUE TO EASE SLIGHTLY TONIGHT AS HIGH
PRESSURE INLAND WEAKENS. MARGINAL ADVISORY STRENGTH WIND GUSTS
CONTINUE AT TIMES NEAR THE COASTAL GAPS...BUT THESE SHOULD
CONTINUE TO BE ISOLATED THROUGH THE EARLY MORNING HOURS. EXPECT
WINDS TO THEN INCREASE A LITTLE...PARTICULARLY OVER THE OUTER
COASTAL WATERS WITH GUSTS TO NEAR 25 KT POSSIBLE. LOWER CONFIDENCE
IN SEEING WIDESPREAD GUSTS TO THIS STRENGTH HOWEVER...SO WILL NOT
ISSUE AN ADVISORY AT THIS TIME.
SEAS REMAIN 7 TO 9 FT EARLY THIS MORNING AND WILL CONTINUE TO
SLOWLY BUILD WITH A COMBINATION OF WEST AND SOUTH SWELL
COMPONENTS...LIKELY REACHING AT OR ABOVE 10 FT LATER LATER THIS
MORNING. SEAS MAY LOWER TO AROUND 9 FT AGAIN AROUND MIDDAY OR
EARLY AFTERNOON FOR A SHORT TIME...BUT WILL AGAIN BUILD TO 10 FT AS
ANOTHER WEAK DISTURBANCE MOVES ACROSS THE WATERS. THEREFORE...HAVE
EXTENDED THE SMALL CRAFT ADVISORY FOR SEAS THROUGH MONDAY MORNING
FOR THE OUTER COASTAL WATERS. GIVEN RECENT BUOY OBSERVATIONS AT
46050 AND TRENDS AT OTHER BUOYS WILL EXTEND THE ADVISORY FOR SEAS
TO THE INNER WATERS STARTING AT 4 AM SUNDAY AND ALSO RUNNING
THROUGH MONDAY MORNING.
AS HIGH PRESSURE INLAND CONTINUES TO WEAKEN...A SERIES OF LOWS
WILL DEVELOP OFF THE CA COAST THEN LIFT N ACROSS THE OR WATERS
THROUGH MIDWEEK. THE SLIGHTLY MORE ACTIVE PATTERN WILL LIKELY
KEEP SEAS IN THE 9 TO 12 FT RANGE FOR MOST OF THAT PERIOD.
MEANWHILE...A SERIES OF STRONG STORM SYSTEMS SOUTH OF THE
ALEUTIANS WILL EVENTUALLY BUILD LONG PERIOD SWELL WHICH WILL
LIKELY ARRIVE ALONG THE WEST COAST MON NIGHT OR TUE...POSSIBLY
PUSHING SEAS TO THE 15 TO 20 RANGE FEET BY MIDWEEK. CULLEN
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 10 AM PST
MONDAY FOR COAST RANGE OF NORTHWEST OREGON-GREATER PORTLAND
METRO AREA-LOWER COLUMBIA-WESTERN COLUMBIA RIVER GORGE.
WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 10 AM PST
MONDAY FOR CENTRAL COLUMBIA RIVER GORGE.
WINTER WEATHER ADVISORY UNTIL 10 AM PST MONDAY FOR CASCADE
FOOTHILLS IN LANE COUNTY-CENTRAL COAST RANGE OF WESTERN
OREGON-CENTRAL WILLAMETTE VALLEY-NORTHERN OREGON CASCADE
FOOTHILLS-SOUTH WILLAMETTE VALLEY.
WIND ADVISORY UNTIL 9 AM PST THIS MORNING FOR GREATER PORTLAND
METRO AREA.
WA...WINTER WEATHER ADVISORY FROM 10 AM THIS AFTERNOON TO 10 AM PST
MONDAY FOR GREATER VANCOUVER AREA-I-5 CORRIDOR IN COWLITZ
COUNTY-SOUTH WASHINGTON CASCADE FOOTHILLS-WESTERN COLUMBIA
RIVER GORGE.
WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 10 AM PST
MONDAY FOR CENTRAL COLUMBIA RIVER GORGE.
WIND ADVISORY UNTIL 9 AM PST THIS MORNING FOR GREATER VANCOUVER
AREA.
PZ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL NOON PST MONDAY
FOR WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR FROM 10 AM
THIS MORNING TO 2 PM PST THIS AFTERNOON...AND AGAIN FROM
9 PM THIS EVENING TO 1 AM PST MONDAY.
&&
INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWSPORTLAND
WWW.TWITTER.COM/NWSPORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON
FROM THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS
COMMONLY REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Jan 2, 3:27 PM PST, 15 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
327 PM PST SAT JAN 2 2016
ORZ003-005-006-015-WAZ022-039-040-045-031600-
COAST RANGE OF NORTHWEST OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-WESTERN COLUMBIA RIVER GORGE-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
327 PM PST SAT JAN 2 2016
...LIGHT MIX OF WINTRY PRECIPITATION EXPECTED TO DEVELOP SUNDAY...
...BRISK EAST WINDS WILL CONTINUE THROUGH THE WEST COLUMBIA GORGE
AND PORTIONS OF THE PORTLAND METRO AREA THROUGH AT LEAST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GREATER PORTLAND AND
VANCOUVER METRO AREA...WEST COLUMBIA GORGE...LOWER COLUMBIA...THE
INTERSTATE 5 CORRIDOR OF COWLITZ COUNTY...AS WELL AS THE NORTH
OREGON COAST RANGE AND SOUTH WASHINGTON CASCADE FOOTHILLS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
EAST WINDS WILL REMAIN BRISK THROUGH TONIGHT...WITH GUSTS 35 TO
45 MPH CONTINUING THROUGH THE EASTERN HALF OF THE PORTLAND METRO
AREA AND THE WEST HILLS. EAST WINDS WILL ALSO BE STRONG THROUGH
THE WEST COLUMBIA GORGE WHERE GUSTS 55 TO 65 MPH ARE LIKELY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
AFTER SEVERAL DAYS OF COLD OFFSHORE FLOW...A WEAK LOW PRESSURE
SYSTEM WILL APPROACH THE REGION FROM THE SOUTH TONIGHT AND SUNDAY.
THIS SYSTEM WILL SPREAD LIGHT PRECIPITATION ACROSS WESTERN OREGON
AND INTO SOUTHWEST WASHINGTON SUNDAY MORNING...POSSIBLY BEFORE
TEMPERATURES HAVE HAD A CHANCE TO RECOVER FROM A CHILLY NIGHT IN
THE 20S TONIGHT. PRECIPITATION MAY FALL AS SNOW ALONG THE EAST
SLOPES OF THE COAST RANGE...THE WESTERN TUALATIN VALLEY...AND THE
LOWER COLUMBIA...WITH LOCAL ACCUMULATIONS OF UP TO 2 INCHES
POSSIBLE. ELSEWHERE...A PERIOD OF LIGHT FREEZING RAIN OR DRIZZLE
MAY CREATE A LIGHT GLAZE BY SUNDAY AFTERNOON.
WHILE SNOW AND ICE ACCUMULATIONS ARE NOT EXPECTED TO BE HEAVY...
SEVERAL DAYS OF COLD WEATHER WILL LIKELY CAUSE ROADS TO BE
RECEPTIVE TO SNOW AND ICE ACCUMULATION SUNDAY. THIS WILL MAY CAUSE
SOME MINOR TRAVEL ISSUES DURING A BUSY TRAVEL DAY SUNDAY...AS
PEOPLE RETURN HOME FROM THE HOLIDAYS.
MEANWHILE...BRISK EAST WINDS WILL CONTINUE IN AND NEAR THE
COLUMBIA GORGE THROUGH AT LEAST MONDAY...WITH GUSTS UP TO 40 MPH
NEAR GRESHAM AND TROUTDALE AND GUSTS 50 TO 60 MPH IN WESTERN
PORTIONS OF THE COLUMBIA GORGE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ014-031600-
UPPER HOOD RIVER VALLEY-
327 PM PST SAT JAN 2 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE UPPER HOOD RIVER VALLEY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HAZARDOUS WEATHER IS NOT EXPECTED THIS AFTERNOON OR TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WEAK WEATHER SYSTEM APPROACHING FROM THE SOUTH IS EXPECTED TO
BRING 1 TO 3 INCHES OF SNOW TO THE HOOD RIVER VALLEY SUNDAY. ROADS
WILL LIKELY BECOME SLICK AND SNOW COVERED SUNDAY AFTERNOON AND
EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEAGLE
Winter Weather, Lower Columbia
- When
- January 3, 7:00 AM PST to January 4, 10:00 AM PST
- Where
- Lower Columbia forecast zone
- Reported by
- Official NWS Observations
One to 3 inches of snow fell follwed by a trace to 0.10 inch of freezing rain. Slick roads resulted in traffic delays and accidents.
Winter Weather, Central Columbia River Gorge
- When
- January 3, 7:00 AM PST to January 4, 10:00 AM PST
- Where
- Central Columbia River Gorge forecast zone
- Reported by
- Official NWS Observations
One to three inches of snow followed by a trace to 0.10 inch of freezing rain resulted in traffic accidents and delays.
Winter Weather, Greater Vancouver Area
- When
- January 3, 7:00 AM PST to January 4, 10:00 AM PST
- Where
- Greater Vancouver Area forecast zone
- Reported by
- Official NWS Observations
One to two inches of snow followed by 0.10 to 0.20 inch of freezing rain resulted in traffic accidents and delays.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Arkansas, January 3 to 16, 20161 death · 1 event
- Heavy Snow in Washington, January 3 to 4, 201619 events
- Winter Storm and High Wind in California, January 3 to 5, 201671 kt wind · 10 events
- Winter Weather in Indiana, January 3 to 4, 201610 events
- Winter Weather in Oregon, January 3 to 4, 20166 events
- Winter Weather in Michigan, January 3 to 4, 20163 events
- Waterspout in Gulf of Mexico, January 3, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614626, 614627, 614628.